August 1997

Examination of Baseline Levels of Carboxypeptidase N and Complement Components as Potential Predictors of Angioedema Associated With the Use of an Angiotensin-Converting Enzyme Inhibitor

Author Affiliations

From the Safety and Epidemiology Department (Drs Sigler and Van deCarr) and the Clinical Research Department (Ms Annis and Mr Haber), Parke-Davis Pharmaceutical Research, Division of Warner-Lambert Company, Ann Arbor, Mich; and the Dermatology Unit, University Hospital of Cleveland, Cleveland, Ohio (Dr Cooper). Dr Van deCarr is now retired.

Arch Dermatol. 1997;133(8):972-975. doi:10.1001/archderm.1997.03890440040006

Objective:  To determine if mean levels of complement components and carboxypeptidase N differed when comparing patients who exhibited angioedema following angiotensin-converting enzyme inhibitor therapy to those who received angiotensin-converting enzyme inhibitor therapy but did not have angioedema.

Design:  Case-control study nested within an 8-week, open-label study of the use of quinapril hydrochloride for hypertension in 12 275 patients.

Setting:  Multicenter, with sites throughout the United States.

Patients:  Of the 36 patients with angioedema described, 22 participated in the study. They were matched to 48 controls by age, sex, race, length of follow-up, and geographical region.

Intervention:  All patients received quinapril therapy prior to participation in this case-control study.

Main Outcome Measures:  Levels of carboxypeptidase N, total hemolytic complement, Cl esterase inhibitor, and C4, along with questionnaire data, including a history of angioedema-like episodes and family history of angioedema.

Results:  The 22 patients had significantly lower mean levels of carboxypeptidase N (kininase I) (P=.03) and Cl esterase inhibitor (P=.04) compared with the 48 matched controls, but all mean values were within normal laboratory ranges. A history of prior angioedema-like episodes was associated with an approximate 6-fold increase in the subsequent risk of angioedema following angiotensin-converting enzyme inhibitor therapy.

Conclusions:  Small differences in levels of carboxypeptidase N or Cl esterase inhibitor may contribute to an increased risk of angioedema with angiotensinconverting enzyme inhibitor therapy. Given the large overlap in the distributions of carboxypeptidase N and Cl esterase inhibitor levels, prior testing could not be used to evaluate angioedema risk for an individual patient considering angiotensin-converting enzyme inhibitor therapy. A history of prior angioedema-like episodes was associated with increased risk, but this result should be interpreted with caution because of possible recall bias.Arch Dermatol. 1997;133:972-975